International Journal of Mathematics and Mathematical Sciences
Volume 26 (2001), Issue 4, Pages 225-232

Plane waves in thermoelasticity with one relaxation time

Jun Wang and Wen Dong Chang

Department of Mathematics and Computer Science, Alabama State University, Montgomery, Alabama, USA

Received 20 November 1999

Copyright © 2001 Jun Wang and Wen Dong Chang. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


We apply the thermoelastic equations with one relaxation time developed by Lord and Shulman (1967) to solve some elastic half-space problems. Laplace transform is used to find the general solution. Problems concerning the ramp-type increase in boundary temperature and stress are studied in detail. Explicit expressions for temperature and stress are obtained for small values of time, where second sound phenomena are of relevance. Numerical values of stress and temperature are calculated and displayed graphically.